Alert archive / Minnesota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 116, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 12, 2015, 9:42 PM CDT for Pennington County, Polk County, Red Lake County, Minnesota. It was in force for 63 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2015, 9:42 PM CDT (02:42 UTC)
- Expired
- Aug 12, 2015, 10:45 PM CDT
- In force
- 63 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 80.0 mph
Counties Pennington County, MN, Polk County, MN, Red Lake County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 98 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 10:00 PM CDT | HAIL 1.25 | 2 S Plummer, MN | REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. |
| Aug 12, 10:08 PM CDT | HAIL 1 | Oklee, MN | REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. |
| Aug 12, 10:39 PM CDT | HAIL 1.5 | Mcintosh, MN | REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. |
| Aug 12, 10:39 PM CDT | HAIL 2 | Mcintosh, MN | REPORT AND PHOTO POSTED VIA SOCIAL MEDIA. |
| Aug 12, 10:55 PM CDT | HAIL 1 | 7 E Winger, MN | HAIL FROM DIME TO QUARTER SIZED COVERED THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 12, 3:33 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 2.7 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1493 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1383 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 227 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 11.5
The text
As transmitted, in the capitals the NWS used until 2016.
170
WUUS53 KFGF 130242
SVRFGF
MNC113-119-125-130345-
/O.NEW.KFGF.SV.W.0116.150813T0242Z-150813T0345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
942 PM CDT WED AUG 12 2015
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RED LAKE COUNTY IN NORTHWESTERN MINNESOTA...
SOUTHEASTERN POLK COUNTY IN NORTHWESTERN MINNESOTA...
SOUTHERN PENNINGTON COUNTY IN NORTHWESTERN MINNESOTA...
* UNTIL 1045 PM CDT
* AT 942 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ROLAND TO NEAR ST. HILAIRE...MOVING SOUTHEAST
AT 35 MPH.
THESE ARE VERY DANGEROUS STORMS.
HAZARD...80 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT
CONSIDERABLE DAMAGE TO ROOFS...WINDOWS AND VEHICLES.
EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ROLAND AROUND 950 PM CDT.
OKLEE...PLUMMER AND PERAULT AROUND 955 PM CDT.
TERREBONNE AROUND 1000 PM CDT.
BROOKS AROUND 1005 PM CDT.
MENTOR...TRAIL AND GULLY AROUND 1010 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4751 9631 4800 9636 4799 9569 4750 9555
TIME...MOT...LOC 0242Z 330DEG 32KT 4798 9587 4797 9623
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...80MPH
$$
TG1 follow-up statement
731
WWUS53 KFGF 130315
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1015 PM CDT WED AUG 12 2015
MNC113-130323-
/O.CAN.KFGF.SV.W.0116.000000T0000Z-150813T0345Z/
PENNINGTON MN-
1015 PM CDT WED AUG 12 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PENNINGTON COUNTY IS
CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHWESTERN MINNESOTA.
LAT...LON 4751 9631 4781 9616 4793 9567 4750 9555
TIME...MOT...LOC 0313Z 330DEG 29KT 4782 9567 4773 9610
$$
MNC119-125-130345-
/O.CON.KFGF.SV.W.0116.000000T0000Z-150813T0345Z/
RED LAKE MN-POLK MN-
1015 PM CDT WED AUG 12 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHEASTERN RED LAKE AND SOUTHEASTERN POLK COUNTIES...
AT 1013 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR TRAIL TO NEAR MENTOR...MOVING SOUTHEAST AT 35
MPH.
THESE ARE VERY DANGEROUS STORMS.
HAZARD...80 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE HEAVILY DAMAGED. EXPECT
CONSIDERABLE DAMAGE TO ROOFS...WINDOWS AND VEHICLES.
EXTENSIVE TREE DAMAGE AND POWER OUTAGES ARE LIKELY.
THESE SEVERE STORMS WILL BE NEAR...
TRAIL AROUND 1015 PM CDT.
GULLY AROUND 1020 PM CDT.
ERSKINE AROUND 1025 PM CDT.
OLGA AROUND 1030 PM CDT.
MCINTOSH AROUND 1035 PM CDT.
THIS STORM HAS A HISTORY OF PRODUCING WINDS UP TO 80 MPH AND HAIL
LARGER THAN ONE INCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4751 9631 4781 9616 4793 9567 4750 9555
TIME...MOT...LOC 0313Z 330DEG 29KT 4782 9567 4773 9610
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...80MPH
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 7:16 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Aug 12, 7:16 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 716 PM CDT WED AUG 12 2015 .UPDATE... ISSUED AT 708 PM CDT WED AUG 12 2015 ACTIVE LATE AFTN WITH A COUPLE OF SUPERCELLS PRODUCING LARGE HAIL...ONE FROM SE MANITOBA INTO ROSEAU COUNTY AND THE OTHER FROM EAST OF THIEF RIVER FALLS TO NORTHEAST OF PARK RAPIDS. STRONG OUTFLOW BOUNDARY PUSHED WEST OF THE STORMS THAT WERE EAST OF TRF AND EXTENDS FROM ABOUT CROOKSTON TO ALVARADO. ALSO A WEAK BOUNDARY (WIND SHIFT) EXTENDS OVER NE ND FROM ABOUT PEMBINA TO GRAFTON TO NEAR MICHIGAN. QUESTION IS IF ANY STORMS WILL GET ORGANIZED ALONG THESE BOUNDARIES IN THE NEXT FEW HOURS. CIN IS INCREASING PER SPC MESO PAGE IN THE RRV AND LOW LEVEL JET IS MORE POISED TO INFLUENCE STORM NOW MOVING SOUTHEAST INTO CASS COUNTY MN. THUS OUTSIDE OF SOME WEAKER SHOWER OR STORM DONT EXPECT TOO MUCH...BUT WILL MONITOR. MANY OF THE VERY SHORT RANGE CONVECTIVE MODELS TOO OVERDONE WITH CONVECTION IN RRV INTO SE ND. && .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 235 PM CDT WED AUG 12 2015 ELEVATED STORMS CONTINUE TO SLOWLY APPROACH AND CROSS THE INTERNATIONAL BORDER...BUT REMAIN WEAK (THIS LIKELY DUE TO STRONG CAP STILL IN PLACE). THIS ACTIVITY HAS SIGNIFICANTLY REDUCED SEVERE POTENTIAL NEAR THE INTERNATIONAL BORDER (WHERE CLOUDS HAVE KEPT TEMPS COOLER)...BUT JUST SOUTH OF THIS AREA MLCAPE HAS BECOME STRONG. AS LOW-LEVEL TROUGH APPROACHES TOWARD 00Z WHEN THE CAP IS WEAKEST...ANTICIPATE ACTIVITY TO BECOME MORE SFC BASED AND STRENGTHEN. WILL EXPAND T+ INTO THE RED RIVER VALLEY GIVEN LATEST TRENDS (WITH MAIN THREAT ALONG AND EAST OF THE VALLEY). STILL THINKING AN AREA OF STORMS MOVING FROM NORTH TO SOUTH (ISOLD TO SCATTERED) WITH DAMAGING WIND GUSTS THE MAIN THREAT (AND POSSIBLY HAIL) GIVEN THE ENVIRONMENT (AS DISCUSSED IN THE LATEST SPC SWOMCD). WARM AIRMASS REMAINS ACROSS THE REGION WITH TEMPERATURES CONTINUING WELL ABOVE NORMAL VALUES. HEAT INDEX VALUES MAY BRIEFLY APPROACH 100F DURING THE AFTERNOON HOURS...BUT NOT LONG ENOUGH TO WARRANT A HEAT ADVISORY. AFTER THIS EVENING...ALTHOUGH ANY WEAK DISTURBANCE COULD PRODUCE A THUNDERSTORM...FORCING SHOULD BE RATHER WEAK AND NOT ENOUGH TO OVERCOME CAPPING. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 235 PM CDT WED AUG 12 2015 FRIDAY-SATURDAY...MUCH OF THIS PERIOD WILL REMAIN UNDER SIMILAR CONDITIONS AS THURSDAY...EXCEPT WITH BUILDING HEIGHTS ALOFT. THE CHANCE FOR ANY PRECIP UNDER THIS PATTERN IS VERY LOW. HOT TEMPERATURES WILL CONTINUE. THE ADVERTISED COLD FRONT WILL APPROACH THE REGION DURING THE AFTERNOON HOURS. SATURDAY EVENING-WEDNESDAY...MODELS IN DECENT AGREEMENT WITH LONG TERM MODELS BRING A FRONT ASSOCIATED WITH A CANADIAN SFC LOW ACROSS THE DAKOTAS SAT NIGHT INTO SUN...GIVING REGION A CHANCE FOR STRONG TSTMS IF FROPA TRANSITS DURING PEAK HEATING. SW FLOW THEN BECOMES MORE NW AS CANADIAN RIDGE SETS UP...KEEPING FIRST HALF OF NEXT WEEK DRY BEFORE ANOTHER SYSTEM MOVES ACROSS MID WEEK...BRINGING MORE CHANCES FOR SHOWERS AND TSTMS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 708 PM CDT WED AUG 12 2015 TSTMS OVER BEMIDJI MOVING OUT. FEW REMAINING SHOWERS OR STORMS IN NW MN AND STILL SMALL CHANCE IN THE RRV THIS EVENING. OTHERWISE SKIES WILL HAVE SCATTERED HIGH BASED CU AND CIRRUS. WEST WINDS AT DVL WILL TURN A BIT MORE SOUTHWEST AND DIMINISH THIS EVE WITH THE REST OF THE AREA SEEING WINDS SETTLING DOWN TO 5 TO 10 KTS AND MORE SOUTH-SOUTHWEST OVERNIGHT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...RIDDLE SHORT TERM...TG LONG TERM...TG/SPEICHER AVIATION...RIDDLE
Hazardous weather outlook, Aug 12, 8:41 AM CDT, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 841 AM CDT WED AUG 12 2015 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-130930- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 841 AM CDT WED AUG 12 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THE EVENING...WITH A SLIGHT RISK OF SEVERE STORMS OVER PARTS OF NORTHEASTERN NORTH DAKOTA INTO NORTHWESTERN MINNESOTA. THE MAIN THREATS ARE HAIL GREATER THAN 1 INCH IN DIAMETER AND DAMAGING WIND GUSTS. HEAT INDICES COULD REACH THE MID TO UPPER 90S FOR A SHORT TIME THIS AFTERNOON MAINLY ALONG AND WEST OF THE RED RIVER VALLEY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW SHOWERS OR THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EASTERN NORTH DAKOTA ON THURSDAY...WITH HIGHER CHANCES OVER THE REGION LATER SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JAM
In the hours before
Local storm report, Aug 12, 8:39 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
839 PM CDT WED AUG 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND DMG 6 NW LAKE GEORGE 47.26N 95.08W
08/12/2015 HUBBARD MN PUBLIC
A SIXTEEN INCH DIAMETER PINE TREE WAS SNAPPED... AND SOME
HALF INCH DIAMETER FELL.
&&
GGUSTLocal storm report, Aug 12, 8:45 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
845 PM CDT WED AUG 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL MIDDLE RIVER 48.44N 96.16W
08/12/2015 E1.00 INCH MARSHALL MN BROADCAST MEDIA
REPORT AND PICTURE POSTED VIA SOCIAL MEDIA.
&&
GGUSTLocal storm report, Aug 12, 8:49 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
849 PM CDT WED AUG 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 8 WNW WARROAD 48.95N 95.48W
08/12/2015 E1.50 INCH ROSEAU MN BROADCAST MEDIA
REPORTS AND PICTURES POSTED VIA SOCIAL MEDIA. TIME
ESTIMATED BASED ON RADAR.
&&
GGUSTLocal storm report, Aug 12, 9:10 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
910 PM CDT WED AUG 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM FUNNEL CLOUD 3 S HOLT 48.25N 96.19W
08/12/2015 MARSHALL MN FIRE DEPT/RESCUE
FUNNEL WAS SHORT-LIVED
&&
KNUTSVIGLocal storm report, Aug 12, 9:34 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
934 PM CDT WED AUG 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM TSTM WND DMG 8 S HOLT 48.18N 96.19W
08/12/2015 MARSHALL MN EMERGENCY MNGR
TREE BROKEN DOWN NEAR THE PENNINGTON COUNTY LINE. TIME
ESTIMATED BASED ON RADAR.
&&
GGUSTLocal storm report, Aug 12, 9:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
936 PM CDT WED AUG 12 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 PM TSTM WND GST 1 N THIEF RIVER FALLS 48.13N 96.18W
08/12/2015 E80 MPH PENNINGTON MN EMERGENCY MNGR
LARGE BRANCHES BROKEN DOWN.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 7:24 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Roseau | 66 min |
| Aug 12, 7:51 PM CDT | Tornado Warning | FGF | Kittson, Marshall, Roseau | 39 min |
| Aug 12, 8:13 PM CDT | Severe Thunderstorm Warning | FGF | Kittson, Marshall, Pennington, Roseau | 62 min |
| Aug 12, 8:16 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 59 min |
| Aug 12, 9:10 PM CDT | Severe Thunderstorm Warning | FGF | Marshall, Pennington, Red Lake | 65 min |
| Aug 12, 10:03 PM CDT | Special Weather Statement | FGF | Mahnomen | 42 min |
| Aug 12, 10:05 PM CDT | Special Weather Statement | FGF | Clearwater | 55 min |
| Aug 12, 10:20 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Polk | 55 min |
| Aug 12, 10:42 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard, Mahnomen, Polk | 63 min |
| Aug 12, 11:43 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clearwater, Hubbard, Mahnomen, Otter Tail, Wadena | 62 min |
| Aug 13, 12:42 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 48 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.